WILLIAM A. COOK AUSTRALIA, PTY LTD ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT PROXIMAL BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Back to Search Results |
| Model Number |
G32537 |
| Medical Device Problem Code |
Material Twisted/Bent (2981)
| Health Effect - Clinical Codes |
Renal Failure (2041); Obstruction/Occlusion (2422)
| Date of Event |
12/14/2022
Type of Reportable Event
Serious Injury
Event or Problem Description
A fenestrated [evar] endovascular repair was performed on an 82-year-old female patient with a zenith fenestrated aaa endovascular graft proximal body.The right renal fenestration did not open, even after ballooning (used a cook medical coda balloon) while attempting to cannulate.Maybe the two middle gold markers had stuck together.After some manipulation the stent eventually deployed, however, lost function to right renal as the graft covered the renal branch.The physician also stated could not get an.014 wire through the right renal branch of the graft.Additional devices implanted during procedure: endologic main body afx, gore vbx 6x29 stent in the sma, atrium medical icast 6x22 stent in the left renal artery.
Additional Manufacturer Narrative
Delivery system only will be returned for evaluation (not yet received by manufacturer).
Additional Manufacturer Narrative
One delivery system was returned for evaluation.The device was observed to be contaminated with biological matter.The cannula was severely bent.And the whole delivery system was slightly bent (may be due to transportation).All components were inspected for non-conformances and no additional non-conformances were observed.Pre-operative imaging was provided for evaluation.The imaging was reviewed by clinical personnel who stated "it looked like they used a zfen-p for the fenestrated segment, but an endologix afx instead of a zfen-d.There was no mention of any iliac leg grafts, so presumably the afx was landed directly into both common iliacs.A gore vbx was used as a bridging stent into the sma, and an atrium into the left renal artery.The main problem seemed to consist of two parts ¿ first, they had difficulty in opening up the right renal fenestration.There was a suggestion that the gold markers may have ¿locked¿ together across the fenestration in the loading procedure.They say that balloon dilatation didn¿t achieve anything, and they couldn¿t even get an 0.014¿ guidewire through the fenestration.Second part of the problem seemed to be that the graft was rotated and occluded the right renal artery origin.They say that the pre-deployment imaging with the device on the patient¿s abdomen looked alright, although the thumbscrews were at about 10 o¿clock position instead of 12.The representative stated that the surgeon was careful to rotate the device and delivery system together in sync, to avoid any twisting of the device inside the delivery system, while negotiating the somewhat tortuous iliacs, but despite taking care, the right renal fenestration remained out of alignment with the actual right renal artery origin and could not be cannulated.It¿s hard to pinpoint a single failure mode in this case, but i suspect it may have been some twisting in the loading procedure, and this may in turn have contributed to the gold markers ¿locking¿ together across the fenestration.However, the main problem was the twisting causing the malrotation when the graft was deployed, covering the right renal artery origin.The effect of this on the patient is unknown and would depend on the pre-existing degree of renal function".Additional information was received confirming the following: - there was some tortuosities present in iliacs, as well as angulation in the aorta.- the device was positioned on the patient¿s abdomen prior to insertion and confirmed that the graft was in the correct orientation.- it was confirmed that there was no 12 o¿clock alignment between thumb screws (rmts) and the gold markers.They were off by 2-3 hours (it was believed 10:00 under fluoro outside the patient).- it was confirmed that that the system became twisted during initial delivery.- it was confirmed that the anterior/posterior markers formed a cross.The work order for the lot ac1119801 was reviewed for 1 x zfen-p-2-28-109-r and appear complete and correct.The associated inspection records confirms that the device was manufactured to specification.A review of specifications found that there are number of processes and checks to ensure that the device was loaded in the correct orientation within the delivery system and was not damaged prior to shipment.The instructions for use (ifu) supplied with the device states the following: 10.2 'inspection prior to use' "inspect the device and packaging to verify that no damage has occurred as a result of shipping.Do not use this device if damage has occurred or if the sterilization barrier has been damaged or broken.If damage has occurred, do not use the product and return to your cook representative or your nearest cook office.Prior to use, verify correct devices (quantity and size) have been supplied for the patient by matching the device to the order prescribed by the physician for that particular patient".11.4.5 'proximal body placement' "4.Before insertion, position proximal body delivery system on patient¿s abdomen under fluoroscopy to assist with orientation and positioning.Rotate to a position where the anterior markers are situated in the most anterior (12:00 o¿clock) position.The sidearm of the hemostatic valve may serve as an external reference to the fenestration(s) and/or scallop(s), anterior and posterior markers and body side markers".Caution: maintain wire guide position during delivery system insertions.Caution: to avoid any twist in the endovascular graft, during any rotation of the delivery system, be careful to rotate all of the components of the system together (from outer sheath to inner cannula).There was no evidence to suggest that the user did not follow the instructions for use.Based on the available information and the completed investigation, a definitive root cause for the event was not able to be determined.Possible root cause(s) are: - inadequate design; - patient/procedural factors; - operator error - valve twisted during transfer into sheath.
Event or Problem Description
A fenestrated [evar] endovascular repair was performed on an 82-year-old female patient with a zenith fenestrated aaa endovascular graft proximal body.The right renal fenestration did not open, even after ballooning (used a cook medical coda balloon) while attempting to cannulate.Maybe the two middle gold markers had stuck together.After some manipulation the stent eventually deployed, however, lost function to right renal as the graft covered the renal branch.The physician also stated could not get an.014 wire through the right renal branch of the graft.Additional devices implanted during procedure: endologic main body afx; gore vbx 6x29 stent in the sma; atrium medical icast 6x22 stent in the left renal artery.20th january 2023 update after additional information was received on the 11th of january 2023: question: was the device positioned on the patient¿s abdomen prior to insertion to confirm that the graft was in the correct orientation? yes, confirmed by rep and surgeon.Question: can you confirm that the anterior/posterior markers formed a cross, and the tick marker appeared to be in the correct orientation? yes, i can confirm anterior/posterior marks created a cross.Question: did the anterior markers align with the tick mark when the gold markers were checked under fluoroscopy prior to insertion into the patient? i cannot recall the answer to this question specifically.Question: can you confirm that the thumb screws (rmts) were aligned at 12 o¿clock, and were aligned with the anterior gold markers? they were not at 12:00, they were off by 2-3 hours (i believe 10:00 under fluoro outside the patient).Question: was there any point where the delivery system became twisted? (tortuous anatomy)? yes, i cannot be certain when this happened but in retrospect, i believe the system became twisted during initial delivery.Question: was the device inspected prior to use in order to ensure no damage has occurred? yes, device was in good condition when removed from the box, it was prepped correctly, and inspected by all parties present.Question: was any part of the delivery system damaged during the procedure? if so, please specify which part was damaged and how? were there any requirements to rotate the delivery system whilst tracking into the patient¿s anatomy? if so, were all of the components of the system rotated together (from outer sheath to inner cannula) as per the ifu? the device was only damaged when i placed it back in the box to return to cook medical for review.I believe i bent the metal inner cannula while loading back in the box.As far as rotation goes, we checked rotation prior to loading the device on the wire as well as once it was in the patient.Both surgeon and rep confirmed anterior/posterior markers and attempted to rotate the device to confirm orientation.Surgeon used two hands (one on the grey positioner and one on the sheath) to advance the device in a synced motion to avoid unwanted rotation.
Event or Problem Description
A fenestrated [evar] endovascular repair was performed on an (b)(6) year-old female patient with a zenith fenestrated aaa endovascular graft proximal body.The right renal fenestration did not open, even after ballooning (used a cook medical coda balloon) while attempting to cannulate.Maybe the two middle gold markers had stuck together.After some manipulation the stent eventually deployed, however, lost function to right renal as the graft covered the renal branch.The physician also stated could not get an.014 wire through the right renal branch of the graft.Additional devices implanted during procedure: endologic main body afx gore vbx 6x29 stent in the sma atrium medical icast 6x22 stent in the left renal artery 20th january 2023 update after additional information was received on the 11th of january 2023: question: was the device positioned on the patient¿s abdomen prior to insertion to confirm that the graft was in the correct orientation? yes, confirmed by rep and surgeon.Question: can you confirm that the anterior/posterior markers formed a cross, and the tick marker appeared to be in the correct orientation? yes, i can confirm anterior/posterior marks created a cross.Question: did the anterior markers align with the tick mark when the gold markers were checked under fluoroscopy prior to insertion into the patient? i cannot recall the answer to this question specifically.Question: can you confirm that the thumb screws (rmts) were aligned at 12 o¿clock, and were aligned with the anterior gold markers? they were not at 12:00, they were off by 2-3 hours (i believe 10:00 under fluoro outside the patient).Question: was there any point where the delivery system became twisted? (tortuous anatomy)? yes, i cannot be certain when this happened but in retrospect, i believe the system became twisted during initial delivery.Question: was the device inspected prior to use in order to ensure no damage has occurred? yes, device was in good condition when removed from the box, it was prepped correctly, and inspected by all parties present.Question: was any part of the delivery system damaged during the procedure? if so, please specify which part was damaged and how? were there any requirements to rotate the delivery system whilst tracking into the patient¿s anatomy? if so, were all of the components of the system rotated together (from outer sheath to inner cannula) as per the ifu? the device was only damaged when i placed it back in the box to return to cook medical for review.I believe i bent the metal inner cannula while loading back in the box.As far as rotation goes, we checked rotation prior to loading the device on the wire as well as once it was in the patient.Both surgeon and rep confirmed anterior/posterior markers and attempted to rotate the device to confirm orientation.Surgeon used two hands (one on the grey positioner and one on the sheath) to advance the device in a synced motion to avoid unwanted rotation.